Anti-depressant causes depressing constipation
Ever since I've started taking Effexor XR, life has been splendid: Instead of waking up in the morning under a black cloud, I wake up feeling fairly normal and am able to function throughout the day.
Despite the wonders of feeling good emotionally, I've become constipated. I've tried everything. I eat right. I drink TONS of water (not just for this, but in general). Tried flushing my system with hot tea. I eat high fiber vegetables daily. I've even tried stool softeners. I've talked to doctors (who suggested that I must be exaggerating about how well I eat/exercise). Still, I only go every few days, and when it does happen it's often dry, difficult, and sometimes painful.
The only thing I haven't done is stimulant laxatives... And I really don't want to go that route.
What should I do?
In Search of Movement
Dear In Search of Movement,
When times are gloomy, anti-depressant medications may help you get back in the groove mentally and emotionally. Unfortunately, antidepressants can put the brakes on other bodily functions like libido and digestion. Take heart if you've started your medication recently; constipation often subsides as you adjust to the medicine. In the meantime, continuing to eat a diet filled with fluids and fiber along with regular exercise may help move things along.
It's possible that your anti-depressant medication isn't the only thing slowing you down. According to the National Digestive Diseases Information Clearinghouse (NDDIC), other causes of constipation include:
- Medications (including narcotics for pain, blood pressure medicines, antacids, and iron supplements)
- Irritable bowel syndrome
- Changes in life or routine such as pregnancy, aging, and travel
- Ignoring the urge to have a bowel movement
- Specific diseases or conditions, such as stroke (most common)
- Problems with the colon, rectum, or intestines
As you know, there are several ways to help keep your bowels on schedule. Drinking plenty of water, eating veggies rich in fiber (aim for 20 to 35 grams a day), and daily exercise foster regular movements. You're right to be wary of laxatives; with over-use, laxatives can damage the intestines, cause dependence, and actually worsen constipation. An exception is "bulk-forming" laxatives like oat bran or fiber-rich supplements such as Metamucil, FiberCon, and Citrucel, which are safe to use occasionally. However, fiber supplements can cause bloating, gas, or cramping at first and they can also lead to diarrhea, dehydration, or dependence with continued use. Lifestyle changes are generally a safer way to cure constipation than medication.
You might find it helpful to use a nutrition log to keep track of your diet and exercise. After each meal or snack, try to write down exactly what you ate, along with any physical activity you do that day. You can use a nutrition log to count your fiber intake, and it may also help you identify "hidden" causes of constipation. For example, alcohol and caffeinated drinks like soda, coffee, and tea can contribute to constipation, and it's easy to lose count of how many beverages you drink during the day.
If lifestyle changes don't do the trick, a health care professional can recommend other treatment options for your constipation. It sounds like you have talked to a few docs already, and it must be frustrating that they did not take your problem seriously. You may want to seek out a third or fourth opinion, and bring along your nutrition log as "evidence" of your eating and exercise habits.
Hope you find a way to loosen up soon!
Originally published Mar 20, 2009
Can’t find information on the site about your health concern or issue?
Submit a new comment